MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTSFT0203
Medical Device Problem Codes Material Too Rigid or Stiff (1544); Failure to Advance (2524); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 12/01/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the smart coil pusher assembly was kinked approximately 14.0 cm from the proximal end.The pusher assembly was retracted such that the pusher assembly mid-joint was proximal to the pet lock and bent.The pet lock was bunched up around the pusher assembly mid-joint.Conclusions: evaluation of the returned smart coil revealed the pusher assembly had been retracted so that the pusher assembly mid-joint was proximal to the introducer sheath pet lock.The friction lock inner diameter (id) is smaller than the rest of the introducer sheath, which allows the introducer sheath to properly seat on the pusher assembly mid-joint.If the pusher assembly mid-joint is forcefully withdrawn beyond the introducer sheath friction lock, it is likely that resistance will be experienced upon attempting to advance the coil.Further evaluation revealed bunching of the pet lock.This was likely due to repeated attempts to advance and retract the embolization coil.This bunching likely increased the resistance present at the mid-joint.Upon attempting to advance the embolization coil, the penumbra investigator fractured the pusher assembly.The non-penumbra microcatheter mentioned in the complaint was not returned for evaluation.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the basilar artery using penumbra smart coils (smart coils).During the procedure, the physician felt resistance and was unable to advance a smart coil out of its introducer sheath and into the non-penumbra microcatheter.It was reported that the smart coil ¿felt stiff¿.The procedure was then completed using a new smart coil.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7148285
Report Number3005168196-2017-02319
Device Sequence Number11081381
Product Code HCG
UDI-Device Identifier00814548015118
UDI-Public00814548015118
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 12/01/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date07/24/2022
Device Catalogue Number400SMTSFT0203
Device Lot NumberF78343
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/05/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/01/2017
Initial Report FDA Received Date12/27/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age63 YR